Drug user admitted to hospital with suspected botulism

Bateria in soil which can sometimes contaminate heroin supplies causes the rare condition. Picture: TSPL
Bateria in soil which can sometimes contaminate heroin supplies causes the rare condition. Picture: TSPL
Share this article

A patient has been admitted to Aberdeen Royal Infirmary with suspected botulism.

NHS Grampian has issued an alert to agencies which work with people who inject drugs as the patient is an intravenous user.

The rare condition stems from powerful toxins produced by a bacteria present in soil which can sometimes contaminate heroin supplies.

If injected, the bacteria can multiply and cause infections, producing toxins.

• READ MORE: Plea for ‘national debate’ on who gets NHS cancer drugs

The toxins attack the nervous system and cause paralysis which, if not treated quickly, can spread to the muscles which control breathing and prove fatal.

The condition can be treated with an anti-toxin and most people make a full recovery with treatment.

NHS Grampian said it is investigating a “single suspected case” of botulism.

The Scottish Drugs Forum has published an alert online listing the symptoms of botulism such as double vision, muscle weakness and slurred speech.

’Like’ The Scotsman on Facebook for regular updates

DOWNLOAD THE SCOTSMAN APP ON ITUNES OR GOOGLE PLAY